JOURNAL ARTICLE

Three cases of late-onset anthracycline-related cardiomyopathy due to chemotherapies for hematological malignancy

Noriaki Kawano, Sayaka Kawano, Shuro Yoshida, Takuro Kuriyama, Taro Tochigi, Takashi Nakaike, Tomonori Shimokawa, Kiyoshi Yamashita, Hidenobu Ochiai, Kazuya Shimoda, Koichi Mashiba, Ikuo Kikuchi
Journal of Echocardiography 2020 August 6
32761519

BACKGROUND: Although anthracycline-related cardiomyopathy is a life-threatening complication during intensive treatment for hematological malignancies, clinical features and outcomes of this type of cardiomyopathy have been unclear because of limited reports in the literature.

METHODS: We analyzed three cases of anthracycline-related cardiomyopathy among 996 patients with either acute myelogenous leukemia (285), acute lymphoblastic leukemia (37), or malignant lymphoma (674) at our hospital during the period from 2006 to 2016.

RESULTS: All patients showed accumulation of anthracycline within a proper range (< 500 mg/sqm). Two patients (Hodgkin lymphoma and acute lymphoblastic leukemia) showed acute heart failure (AHF) with ejection fraction (EF) of 30 and 40% after 4.5 and 5 years after diagnosis, respectively. For AHF, diuretics and carperitide were administered to control in-out balance. The remaining patient (follicular lymphoma) showed ventricular fibrillation (VF)/ventricular tachycardia (VT) with EF of 40% at 5 years after diagnosis. In this patient, immediate cardioversion made VF/VT to normal sinus rhythm, and then, amiodarone was given. Furthermore, implantable cardioverter defibrillator was set up for VF/VT. In all patients, β blocker and/or angiotensin-converting enzyme inhibitor (ACE-I) were administrated to prevent recurrence of anthracycline-related cardiomyopathy. Consequently, two of three patients showed mild improvement of cardiac function.

CONCLUSION: Our study indicates that late-onset (4 to 5 years) anthracycline-related cardiomyopathy can develop, though range of anthracycline accumulation is in proper range. Thus, a cautious follow-up by ECG and UCG is required. Furthermore, the early treatment after the onset of anthracycline-related cardiomyopathy should be also needed to improve the poor outcome.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
32761519
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"